Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Why does thirst increase while asleep ?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 1974
Answered : 1750 Questions
Hi my name is XXXXXXX,
My Question is why does my thirst increse whilst im asleep an not during the day at all , i keep myself Hydrated very well during the day on average i will drink 2-3 litres ov water daily , i hardly drink anything else other than water , i train 6 days a week an stay Hydrated then also i run at least 30-35 miles a week an have a good routine doing a weights programe although not heavy weights, i also take multi vits an protein drinks daily,my diet is very very good, im 43 years old in may, 85.5 kilos , i am also an ex pro boxer have no history of any health issues at all in my life past or present , there is no history of diabetes in my family , one note is the thirst might have increased slightly over the months , to descibe it would be to say its like waking up all through the night when drunk just enough to wet my lips an mouth , i always drink a pint of water as i go to bed , i do pee once through the night an then maybe about 5am as i get up but this is not unusual to me tho..?
Posted Tue, 22 May 2012 in General Health
Answered by Dr. Swapnendu Sekhar Ghosh 5 hours later

Thanks for the query.

It is highly likely that you could be having diabetes. Getting your blood sugar tested under guidance of your physician can rule out diabetes.

Exercise and body training can result in both fluid and electrolyte loss. Plain water may not replenish the lost electrolytes. Electrolyte imbalance sometimes might also result in increased thirst. Electrolyte XXXXXXX drinks / fruit juice can supplement electrolytes and improve your thirst at night.

After going through your query, my first suspicion is towards diabetes. So I encourage you to visit your primary healthcare provider and get the test done to exclude diabetes.

Hope I have answered your query. Let me know if you have any other concerns.

Wish you good health.

Above answer was peer-reviewed by
Follow-up: Why does thirst increase while asleep ? 6 hours later
Hi Doctor,
Thank you for your reply, ive looked at the symtoms of Diabetes and i definately only carry the 'THIRST symtom , could the explanation be that i simply have'nt been replenishing my Electrolytes after my training sessions , if not why is it only now i have discovered it after 43 years and could it be the training that has triggered it ?? .. also booked app for blood tests !

Answered by Dr. Swapnendu Sekhar Ghosh 2 hours later
Thanks for writing back.
Not replenishing your electrolytes after exercising could lead to excessive thirst. Diabetes only remains a possibility in you which needs to be preferably ruled out.
You could also try taking 3-4 litres of water in a day with plenty of electrolytes and see if it makes any difference.
Type 2 diabetes is frequently detected only in middle aged men and women. A lot of factors contribute to this including obesity, stress, ageing. This leads to a condition called insulin resistance. Diabetes could not have been triggered by training. Rather, if you have diabetes, training would help you manage it better.
I am sure everything will turn out to be ok.
I hope this helps.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor